Mississippi, 2002

Damaging Winds in Mississippi, June 20, 2002

June 20, 2002 · NWS JAN · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 20, 1:45 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 20, 1:45 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT THU JUN 20 2002

THE PRIMARY FORECAST PROBLEM FOR THE NEXT SEVEN DAYS IS THE TIMING
OF WHEN A SIGNIFICANT CHANCE OF RAIN WILL RETURN TO THE REGION.

ON THE RADAR IMAGERY AT 2 PM LOCAL TIME THIS AFTERNOON...MOST OF THE
SHOWER AND THUNDERSTORM ACTIVITY IS CONFINED TO PORTIONS OF
NORTHEAST LOUISIANA MAINLY WEST OF OUR AREA OF RESPONSIBILITY AND IN
PORTIONS OF SOUTH MISSISSIPPI AND EASTERN LOUISIANA SOUTH OF OUR
FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO
OCCURRING IN WESTERN ALABAMA...BUT MOST OF THE ACTIVITY IS WEAKENING
AS IT APPROACHES THE BORDER OF MISSISSIPPI. HOWEVER..ISOLATED
SHOWERS ARE OCCURRING IN EAST CENTRAL MISSISSIPPI THIS AFTERNOON.
EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE
EVENING HOURS...ESPECIALLY IN EASTERN SECTIONS...BUT THIS ACTIVITY
SHOULD DIMINISH RAPIDLY AFTER SUNSET.

AFTER THE ISOLATED RAINFALL ACTIVITY THIS EVENING...EXPECT GENERALLY
DRY CONDITIONS THROUGH THE DAY SATURDAY. HOWEVER...CHANCE OF
RAIN SHOULD INCREASE DURING THE OVERNIGHT HOURS IN SOUTHEAST AND
EAST CENTRAL SECTIONS FRIDAY NIGHT AS AN UPPER LEVEL LOW AND
ASSOCIATED TROUGH APPROACHES THE MOBILE AREA BY SATURDAY MORNING.
THE ETA MODEL SHOWS THE 500 MB LOW MOVING OVER THE
MCCOMB...MISSISSIPPI AREA BY SATURDAY AFTERNOON WITH THE AVN
POSITION A LITTLE SLOWER. RAINFALL SHOULD BE MOST WIDESPREAD IN THE
EASTERN HALF OF THE FORECAST AREA...MAINLY EAST OF INTERSTATE 55 ON
SUNDAY.

FOR TEMPERATURES THROUGH SUNDAY...AFTER A SEASONALLY WARM AND HUMID
DAY ON FRIDAY...MORE WIDESPREAD CLOUDINESS ASSOCIATED WITH THE UPPER
LEVEL TROUGH SHOULD KEEP TEMPERATURES MAINLY IN THE 80S FOR SATURDAY
AND SUNDAY...EXCEPT LOCATIONS IN WESTERN THIRD OF FORECAST AREA
MAY STILL MAKE IT TO 90 DEGREES SATURDAY AFTERNOON.

IN THE EXTENDED...THE UPPER LEVEL LOW AND ASSOCIATED TROUGH OF LOW
PRESSURE WILL CONTINUE TO MIGRATE WESTWARD UNTIL IT STALLS AND FILLS
IN THE VICINITY OF CENTRAL ARKANSAS BY WEDNESDAY...ACCORDING TO THE
LATEST AVN EXTENDED FORECAST. A NEARLY STATIONARY UPPER LEVEL TROUGH
WILL CONTINUE TO BE IN PLACE EAST OF MISSISSIPPI THROUGH FRIDAY WITH
CONTINUED PLENTIFUL 1000 - 500 MB MOISTURE. THEREFORE...EXPECT
RELATIVELY WIDESPREAD COVERAGE OF PRECIPITATION (ABOUT 40 TO 50
PERCENT DAILY COVERAGE OF PRECIPITATION) THROUGH THE ENTIRE EXTENDED
FORECAST PERIOD FROM MONDAY THROUGH THURSDAY. TEMPERATURES SHOULD BE
CLOSE TO NORMAL...BUT MAY BE A FEW DEGREES BELOW NORMAL (HOLDING IN
THE UPPER 80S) FOR MAXIMUM TEMPERATURES DUE TO MORE WIDESPREAD
CLOUDINESS BECAUSE OF THE UPPER LEVEL TROUGH.

JAN 66/92/64/86/66 1003
MEI 64/91/64/84/66 1025

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Special weather statement, Jun 20, 1:55 PM CST, 4 hours 35 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT THU JUN 20 2002

...THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG
AND SOUTH OF THE INTERSTATE 20 CORRIDOR FOR THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING HOURS. SEVERE WEATHER IS NOT
ANTICIPATED.

AN UPPER LEVEL AREA OF LOW PRESSURE...ALONG THE GULF COAST... AND
A VERY MOIST AND UNSTABLE LOWER LEVEL ATMOSPHERE WILL COMBINE TO
PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS OVER PORTIONS OF SOUTH
MISSISSIPPI AND NORTHEAST LOUISIANA. BRIEF HEAVY RAINFALL...GUSTY
WINDS AND OCCASIONAL LIGHTNING STRIKES WILL ALL BE POSSIBLE WITH
ANY STORMS THAT DO DEVELOP. ACTIVITY ALONG AND SOUTH OF HIGHWAY
84 MAY LINGER UNTIL AROUND 10 PM...BUT ANY ACTIVITY BETWEEN
HIGHWAY 84 AND INTERSTATE 20 SHOULD BEGIN DIMINISHING SHORTLY
AFTER SUNSET.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 20, 6:30 PM CST
Where
Lawrence County, Countywide
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
31.550, -90.433

Several trees and powerlines were blown down across the county.

Thunderstorm Wind, Yazoo

When
June 20, 6:50 PM CST
Where
Yazoo County, 5 mi N of Bentonia
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.700, -90.367

Numerous trees and 6 powerpoles were blown down in the area.

Thunderstorm Wind, Lincoln

When
June 20, 6:50 PM CST
Where
Lincoln County, Brookhaven
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -90.450

Several powerpoles and 4 trees were blown down in the city. In addition, 2 vehicles were totaled.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294413, 5294414, 5294415.